Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 25, 2021, 6:49 PM EDT for Sampson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 6:49 PM EDT (22:49 UTC)
- Expired
- Aug 25, 2021, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.25 in
- Wind
- 50
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
591
WWUS82 KRAH 252249
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Aug 25 2021
NCZ088-089-252315-
Sampson NC-Cumberland NC-
649 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of west central Sampson
and southeastern Cumberland Counties through 715 PM EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ammon, or 14 miles southwest of Clinton, moving north
at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roseboro, Stedman, Salemburg, Autryville and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3485 7850 3485 7872 3503 7876 3506 7851
3486 7844 3484 7849
TIME...MOT...LOC 2248Z 168DEG 8KT 3490 7856
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:59 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 25, 3:59 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 359 PM EDT Wed Aug 25 2021 .SYNOPSIS... A weak trough will bring scattered showers and thunderstorms to the region today, but strong high pressure building in from Bermuda will bring hot temperatures through the weekend, along with relatively dry weather. && .NEAR TERM /THROUGH TONIGHT/... As of 355 PM Wednesday... No appreciable changes were needed in the near term with the afternoon forecast update. A peak gust of 32 kts was observed at HFF at 1815Z, in storms clustered over the srn Piedmont; and that is consistent with TRDU-sampled velocity in newly-developed storms around RDU. These gusts will likely be representative of gust potential in cntl NC for the remainder of the afternoon. Pockets of associated rain-cooled air/outflow will bring some localized relief to the otherwise hot and humid conditions this afternoon and also focus stratus fog potential overnight. .PREV DISCUSSION... /ISSUED 1125 AM EDT Wed Aug 25 2021/ Continued hot today, with isolated, pulse storms over the nrn zones and scattered ones over the srn zones. Between a pair of strong, 595-596 dm ridges at 500 mb over OK and between Bermuda and the NC coast, respectively, an inverted mid level trough just inland of the GA/SC coast this morning will continue to pivot wwd across the Southeast, while dampening, through tonight. Weak forcing for ascent, focused over the Savannah Basin vicinity, may glance srn NC this afternoon. Thermodynamically, 12Z upr air data depict an airmass that is slightly less hot (1 C cooler at 850 mb) and slightly more moist (1-1.5 g/kg higher mean mixing ratio) in place across cntl NC today versus Tue. A subsidence inversion around 500 mb has also changed little in character since Tue, with considerable mid level dry air above it. While that inversion will not completely suppress deep convective development over cntl NC today, it will again slow vertical accelerations through the mid levels and also contribute to dry air entrainment, both of which should limit overall updraft intensity, especially over the Piedmont where the inversion appears most pronounced. At the surface, a weak trough and wind shift/convergence axis characterized by a nly component to the low level flow to its west (over the Piedmont) and a sly to ely one to its east (over the ern Carolinas), continues to extend from sern VA swwd across the cntl Carolinas this morning. This feature is forecast to drift wwd across the NC Piedmont and become increasingly-ill-defined, as the low level flow assumes a more uniform, sly to sely component throughout cntl NC through the afternoon. Isolated to widely scattered convection will probably initiate along 1) the surface trough, 2) on the nrn edge of a morning stratus layer from the Albemarle Sound swwd across ern NC and cntl SC, along an arc from near ISO-EYF-CAE, and 3) along the sea breeze. The result will likely be isolated to perhaps widely scattered cells across the nrn Piedmont to generally scattered ones over the srn Piedmont, Sandhills, and srn Coastal Plain. While the 12Z GSO sounding and RAP/SPC objective (meso)analysis fields indicate DCAPE values are again high, in excess of 1000 J/kg, over the Piedmont, updrafts are unlikely to become deep and wet enough to fully process that energy and result in anything more than typical, ~35-45 mph (sub-severe) wind gusts over the Piedmont. Higher precipitable water values (~2 to 2.2") and a less prominent subsidence inversion evident on the 12Z MHX and CHS soundings may result in an isolated, water-loaded, and marginally-severe wet microburst or two over the Sandhills and Coastal Plain. Weak winds throughout the troposphere, generally less than 10 kts, and virtually no shear, will otherwise favor very slow cell motion and a risk of a quick inch or two of rain as nearly stationary, short-lived cores collapse. High temperatures have been raised to depict generally 89 to 95 F based on an only slightly cooler airmass sampled by 12Z proximity soundings and also hourly temperatures that are running within a degree or so of those at this time on Tue. And with slightly richer low level moisture in place, associated heat index values will again be in the upr 90s to 104 F, except generally 95 to 100 F over the nrn/nwrn Piedmont. It will then be muggy and mild again tonight, with lows mostly in the lwr-mid 70s, and above 80 F for most of the evening away from afternoon storms/outflow. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 340 PM Wednesday... A convectively-enhanced mid level trough and MCV over OH this afternoon is forecast to have drifted sewd into WV on Thu, where it will move little or perhaps drift nwd through Thu night, in weak mid- level steering flow between a pair of strong mid latitude to sub- tropical ridges over OK and between Bermuda and the NC coast, respectively. Meanwhile, weak lobes of vorticity related to a large TUTT centered over the Bahamas and south FL vicinity will be directed nwwd into the Carolinas, around the offshore mid-level ridge noted above. While those features may result in a modest increase in cirrus over cntl and ern NC, the more dominant and subsident influence of the offshore mid level ridge, and related 1.25" to 1.5" precipitable water values, will probably be dominant and more influential on the sensible weather in cntl NC. At the surface, an Appalachian-lee trough is expected to extend across the srn middle Atlantic Piedmont and Foothills, on the wrn periphery of high pressure centered near Bermuda. The aforementioned subsident and deep drying influence of the offshore mid level ridge will further suppress deep convective potential across cntl NC, with the exception of across the far nrn and wrn Piedmont, where glancing influence from the mid level trough/MCV over WV may interact with both the Appalachian lee trough and terrain-induced circulations/ascent. It will otherwise be continued hot, with high temperatures again in the lwr-mid 90s, and with associated heat index values between 100 and 105 F over all but the nw Piedmont (where HI will be several degrees less hot). Lows will be generally 70-75 F, with temperatures again at or above 80 F throughout the evening, and followed by a chance of late night-early morning stratus. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 308 PM Wednesday... Fri through Sun: The main story for this period will be an anomalously strong mid-level ridge around 594 to 595 dam settling over central NC, at least 2-3 standard deviations above normal. This will support high temperatures starting out in 91-94 degree range on Fri, rising to the middle 90s the remainder of the weekend. Ensemble guidance also shows marked drying in precipitable water, which when combined with a strong subsidence inversion, should limit storm coverage. As for heat indices, afternoon mixing with the drier air in place should allow dewpoints to lower into the 60s, which should hold max heat index readings below advisory criteria. Overnight lows generally in the upper 60s to low 70s. Mon through Wed: Ensemble guidance and latest GFS/ECMWF models indicate that by Mon onward, the strong mid-level ridge will weaken and shift south into Georgia and South Carolina. At the same time, a mid-level trough is forecast over the Great Lakes and northeast U.S. Tue-Wed, with a frontal boundary poised to slowly sag south into the Ohio Valley. The ECMWF is more aggressive with the southward penetration of the front, bringing it near central NC, whereas the GFS keeps it over the Ohio Valley. An additional feature worthy of note is that the GFS/ECMWF continue to show a developing tropical cyclone over the central Gulf on Sunday, eventually making landfall potentially over Texas/Louisiana per latest EPS track guidance. Uncertainty remains on the timing of this feature by midweek, with the ECMWF placing any tropical cyclone remnants over northeast Arkansas Wednesday evening, versus the GFS placement over east- central Louisiana at this same time period. Given the uncertainty this far out, the overall trend is for high temperatures remaining above normal but falling to the upper 80s by Wed, along with increasing chances of showers/storms, particularly by Wed with increasing moisture and forcing nearby. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 200 PM Wednesday... Scattered showers and storms over srn NC, including around and especially just west of FAY, and isolated ones elsewhere across cntl NC, should dissipate with nocturnal cooling this evening. Stratus and fog did not materialize as previously anticipated this past morning, so confidence in its occurrence tonight is lower than average. Nonetheless, the latest models and forecaster rationale favor the development of an area of LIFR ceilings and IFR-MVFR visibility restrictions centered over the srn and wrn NC Piedmont from RCZ to GSO, where rain-cooled air from the aforementioned afternoon showers/storms will be most prevalent, with just patchy and brief visibility restrictions elsewhere. Outlook: Areas of stratus and fog will be possible particularly Fri and Sat morning, with otherwise mainly dry and VFR conditions expected through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Green NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Kren/MWS AVIATION...MWS
Hazardous weather outlook, Aug 25, 2:58 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 258 PM EDT Wed Aug 25 2021 NCZ008>011-023>028-040>043-073>078-083>086-088-089-261900- Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 258 PM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Another hot and humid afternoon, with heat index values between 100 and 105 degrees, may cause heat-related illness. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values between 100 and 105 degrees are expected again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021-022-038-039-261900- Person-Forsyth-Guilford-Davidson-Randolph- 258 PM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 25, 2:04 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Wed Aug 25 2021
NCZ073>075-083>086-251845-
Scotland NC-Stanly NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-
Moore NC-
204 PM EDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of southwestern Moore,
Scotland, Anson, southern Montgomery, Richmond, southeastern Stanly
and southwestern Hoke Counties through 245 PM EDT...
At 200 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the southern Piedmont and western Sandhills.
Movement was nearly stationary.
HAZARD...Winds in excess of 40 mph and heavy downpours that could
cause local flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Local flooding may result in ponding on
roadways.
Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford,
Pinehurst, Hamlet, Aberdeen, Maxton and Ansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 7968 3481 8032 3519 8028 3529 7996
3527 7943 3490 7910 3483 7919 3484 7935
3477 7933 3463 7946
TIME...MOT...LOC 1800Z 241DEG 11KT 3488 7989 3502 7958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJTSpecial weather statement, Aug 25, 3:09 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Wed Aug 25 2021
NCZ074-075-083>086-252015-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
309 PM EDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of southern Moore,
Scotland, Anson, southeastern Montgomery, Richmond and central Hoke
Counties through 415 PM EDT...
At 307 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across portions of the southern Piedmont and western
Sandhills. Movement was nearly stationary.
HAZARD...Winds in excess of 30 mph and heavy downpours that could
cause local flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Local flooding may result in ponding on
roadways.
Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford,
Pinehurst, Hamlet, Aberdeen, Ansonville and Hoffman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rain can be expected due to the slow movement of these
storms. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3514 8028 3516 8019 3515 8016 3516 8016
3517 8010 3514 8007 3518 8005 3531 7919
3527 7922 3524 7917 3484 7925 3483 7935
3477 7933 3476 7934 3476 7962 3480 7968
3481 8001 3488 8031
TIME...MOT...LOC 1907Z 245DEG 8KT 3503 8024 3519 7923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJTSpecial weather statement, Aug 25, 4:42 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
442 PM EDT Wed Aug 25 2021
NCZ041-252130-
Wake NC-
442 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southwestern Wake
County through 530 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, New Hill, Harris Lake Boat
Launch and Shearon Harris Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 7875 3556 7873 3559 7896 3561 7899
3572 7896 3575 7894 3578 7893 3580 7886
TIME...MOT...LOC 2041Z 359DEG 7KT 3571 7886
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
7Special weather statement, Aug 25, 5:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
531 PM EDT Wed Aug 25 2021
NCZ021-022-252200-
Guilford NC-Forsyth NC-
531 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northeastern Forsyth
and northwestern Guilford Counties through 600 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 9 miles west of Greensboro. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Colfax, Belews Creek and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3626 8008 3625 7993 3611 7984 3601 8002
3616 8023
TIME...MOT...LOC 2130Z 338DEG 2KT 3612 7999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 25, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
649 PM EDT Wed Aug 25 2021
NCZ088-089-252315-
Sampson NC-Cumberland NC-
649 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of west central Sampson
and southeastern Cumberland Counties through 715 PM EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ammon, or 14 miles southwest of Clinton, moving north
at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roseboro, Stedman, Salemburg, Autryville and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3485 7850 3485 7872 3503 7876 3506 7851
3486 7844 3484 7849
TIME...MOT...LOC 2248Z 168DEG 8KT 3490 7856
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:04 PM EDT | Special Weather Statement | RAH | Anson, Hoke, Richmond, Scotland | 41 min |
| Aug 25, 2:43 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 2 hr |
| Aug 25, 3:09 PM EDT | Special Weather Statement | RAH | Anson, Hoke, Richmond, Scotland | 66 min |
| Aug 25, 4:42 PM EDT | Special Weather Statement | RAH | Wake | 48 min |
| Aug 25, 5:31 PM EDT | Special Weather Statement | RAH | Forsyth | 29 min |
| Aug 25, 5:38 PM EDT | Areal Flood Advisory | RAH | Wake | 70 min |
| Aug 25, 6:29 PM EDT | Areal Flood Advisory | RAH | Wake | 45 min |
| Aug 25, 7:32 PM EDT | Special Weather Statement | RAH | Cumberland | 28 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.